Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 375, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2000, 5:49 PM CDT for DeKalb County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2000, 5:49 PM CDT (22:49 UTC)
- Expired
- Jul 28, 2000, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WUUS54 KBMX 282251 SVRBHM ALC049-282330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 549 PM CDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... DEKALB COUNTY IN ALABAMA... * UNTIL 630 PM CDT. * AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF IDER TO IDER...MOVING VERY SLOWLY EASTWARD. AN ADDITIONAL SEVERE THUNDERSTORM WAS LOCATED JUST EAST OF VALLEYHEAD AND MENTONE. A GAS STATION ROOF HAS BEEN DAMAGED IN VALLEYHEAD. * SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...IDER....VALLEYHEAD...HENAGAR...AND ROGERS. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 28, 3:07 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 307 PM CDT FRI JUL 28 2000 NOT MUCH DIFFERENCE BETWEEN THE MODELS...INCLUDING NUMERICAL GUIDANCE PRODUCTS. RELATIVE BREAK IN SHOWER AND THUNDERSTORM ACTIVITY TODAY...AS OLD SHEAR AXIS IS TRANSLATED EAST...AND UPSTREAM SYSTEMS EDGE INTO MISSISSIPPI VALLEY. TROUGH TO AMPLIFY OVER SOUTHEAST... WEST OF FORECAST AREA. GUIDANCE TEMP NUMBERS FOR TOMORROW NOT AS COOL AS YESTERDAYS RUN...COMING MORE IN LINE WITH WHAT THINKING HAS BEEN. ALTHOUGH MOISTURE INCREASES...SHOULD BE ENOUGH SUN TO ALLOW TEMPS TO APPROACH NORMAL VALUES AT LEAST SAT...PERHAPS A TOUCH BELOW ON SUNDAY. PREMISE OF TROUGH AND AVAILABLE MOISTURE LOOKS GOOD...HARD PART WILL BE TO SPECIFY TIMING AND LOCATION OF ACTIVITY. FOR NOW... ANTICIPATE HIGHER POPS NORTH TO START...BUT BY LATE SAT...HIGHER PW OVERSPREADS ENTIRE AREA. OVER ALL...STILL GOING A TOUCH ON THE CONSERVATIVE SIDE FOR POPS...ESPECIALLY IN EXTENDED...AS MRF MOS POPS LOOK OVERDONE. CONCERN REMAINS ONCE AGAIN FOR NORTHERN CWA SUNDAY...WITH UNSEASONABLE DYNAMICS TO COME INTO PLAY. HIGH CHANCE POPS ACROSS NORTH SUNDAY...CHANCE POPS ELSEWHERE. BY MIDWEEK...SYSTEM BECOMES WEAKENED AND RETROGRADES. MRF HAS INTERESTING INVERTED TROUGHS AND SURFACE LOWS IN TROPICAL FLOW...WHICH WILL BE INTERESTING TO WATCH. 81 PRELIMINARY NUMBERS... HSV 068/090 070/086 068 -345 BHM 068/091 070/088 069 -244 MGM 068/093 070/089 070 -234 .BHM...NONE.
In the hours before
Special weather statement, Jul 28, 1:30 PM CDT, 4 hours 19 minutes before
ALZ001>038-040>050-291230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI JUL 28 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. AFTERNOON HEATING...AND A MODERATELY UNSTABLE AIRMASS...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. THE STORMS SHOULD BE A LITTLE STRONGER AND MORE NUMEROUS OVER CENTRAL ALABAMA...WHERE A FEW STRONG WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE THIS AFTERNOON. ORGANIZED SEVERE WEATHER...HOWEVER...IS NOT EXPECTED THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.
Special weather statement, Jul 28, 4:18 PM CDT, 1 hour 31 minutes before
ALZ001>038-040>050-290303- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI JUL 28 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA. AFTERNOON HEATING...AND A MODERATELY UNSTABLE AIRMASS...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. THE STORMS SHOULD BE A LITTLE STRONGER AND MORE NUMEROUS OVER CENTRAL ALABAMA...WHERE A FEW STRONG WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE THIS AFTERNOON. ORGANIZED SEVERE WEATHER...HOWEVER...IS NOT EXPECTED THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. A FIRE ALERT CONTINUES FOR ALL OF NORTH AND CENTRAL ALABAMA.
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.